Illinois, 2007

Flash Flood and Flooding in Illinois, June 27, 2007

June 27, 2007 · NWS LOT · 7 events in 4 counties and zones

Strong storms producing severe weather and flooding during the afternoon of June 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong storms producing severe weather and flooding during the afternoon of June 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 27, 12:08 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 27, 12:08 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
108 PM CDT WED JUN 27 2007

.DISCUSSION...

258 AM...COLD FRONT EXTENDS FROM NORTHERN WI SOUTH INTO CENTRAL IA
THIS MORNING AND WILL SLOWLY PUSH SOUTHEAST REACHING THE NORTHERN
CWA THIS AFTERNOON. MODELS SHOW MORNING HRS RELATIVELY QUIET WITH
ACTIVITY INCREASING IN COVERAGE BY EARLY AFTERNOON. CONVECTION
LIKELY TO BE DIURNALLY DRIVEN AND SHOULD DECREASE IN COVERAGE AND
INTENSITY THRU THE EARLY EVENING HRS. MAIN THREAT FROM THESE STORMS
TO BE HEAVY RAIN...WITH WEAK STEERING FLOW ALOFT STORMS WILL BE
MOVING SLOW AND WITH DEWPOINTS IN THE LOWER 70S...AND PRECIPITABLE
WATER VALUES APPROACHING 2 INCHES DURING THE AFTERNOON...MENTION OF
HEAVY RAIN IN ZFP/GRIDS REASONABLE. FRONT PUSHES SOUTH ACROSS THE
AREA TONIGHT...WITH LINGERING SHOWERS/TS ENDING FROM NORTH TO SOUTH.
FRONT SLOWED SOME THURSDAY MORNING AS A SHORTWAVE RIDES EAST ACROSS
IT BUT THIS APPEARS TO BE FURTHER SOUTH ACROSS CENTRAL IL/IN. SO
HAVE SHAVED POPS OFF...LEAVING JUST CHANCE ACROSS THE FAR SOUTH BY
THURSDAY AFTERNOON...AND THIS MIGHT NEED TO BE PULLED IF TRENDS
CONTINUE.

ONE MORE WARM/HUMID DAY AS TEMPS CLIMB INTO THE MID/UPPER 80S...
DEPENDING ON MORNING SUN. LOWS TONIGHT WILL BE COOLER BUT MAIN PUSH
OF COLDER AIR ARRIVES THURSDAY WITH HIGHS ONLY IN THE MID/UPPER 70S
AND NEAR THE LAKE PERHAPS ONLY 70 OR LOWER 70S BUT TEMPS BEGIN TO
MODERATE A FEW DEGREES EACH DAY INTO THE WEEKEND...THOUGH NE FLOW
WILL CONTINUE TO KEEP LAKESHORE AREAS A FEW DEGREES COOLER. PATTERN
SHIFTS SUNDAY NIGHT INTO MONDAY AS HIGH PRESSURE PUSHES EAST AND
SOUTHERLY FLOW RETURNS. HIGHS MONDAY BACK INTO THE MID 80S WITH
TUESDAY LOOKING THE WARMEST INTO THE LOWER 90S BEFORE ANOTHER COLD
FRONT DROPS ACROSS THE LAKES REGION TUESDAY NIGHT INTO WEDNESDAY.
CMS

&&

.AVIATION...
1245 PM CDT

WARM AND HUMID CONDITIONS CONTINUE ACROSS THE REGION THIS AFTERNOON
WITH TEMPS WELL INTO THE 80S AND DWPT TEMPS IN THE LOWER TO MIDDLE
70S.  LATEST ANALYSIS INDICATES FRONTAL BINARY NOW BEGINNING TO
ENTER NORTHWESTERN IL AND SHOULD BE ON THE DOORSTEP OF RFD WITHIN
THE HOUR.  AHEAD/ALONG THIS BOUNDARY...A LINE OF TSTMS HAS DEVELOPED
AND NOW EXTENDS FROM MKE SWD THROUGH DVN AND SE-SCENTRAL IA.  LINE
WILL CONTINUE TO MOVE SEWRD THROUGH THE AFTERNOON WITH SHOWERS AND
STORMS EXPECTED TO ARRIVE AT ORD BETWEEN 22-24Z.  ONE CONCERN IS THE
EVER-GROWING CU FIELD AHEAD OF THE FRONT THAT CONTINUES TO DEVELOP
AS PER LATEST VIS IMAGERY.  SCT STORMS DEVELOPING NOW ACROSS NW IN
COUNTIES AS WELL AS ALONG IL COUNTIES ALONG THE I-57 CORRIDOR SOUTH
OF CHI.  EXPECT THIS TREND TO CONTINUE THROUGH THE REMAINDER OF THE
AFTERNOON AS ATMOSPHERE REMAINS VERY UNSTABLE...VERY SIMILAR TO
YESTERDAYS SCENARIO HOWEVER TODAY A WELL DEFINED LINEAR FORCING
MECHANISM IS IN PLACE.

DECENT SOUTHWESTERLY FLOW AHEAD OF THE APPROACHING COLD FRONT IS
EXPECTED TO KEEP ANY POSSIBLE LAKE BREEZE DEVELOPMENT IN CHECK.
LATEST OB SHOWING DPA GUSTING TO 18 KTS WITH CU FIELD NOW EXTENDING
WELL OUT OVER THE NEARSHORE WATERS OF LAKE MICHIGAN.

FRONT EXPECTED TO MAKE IT THROUGH THE AREA EARLY THIS EVENING.
AFTER DEPARTURE...WINDS WILL BECOME NWLY BEFORE VEERING TO NORTHERLY
OVERNIGHT.  TOMORROW MORNING WINDS WILL BECOME NORTHEASTERLY OFF THE
LAKE.  GOOD MOMENTUM TRANSFER EXPECTED THROUGH THE NIGHT INTO
TOMORROW WITH WINDS EXPECTED TO REMAIN IN THE 8-10 KT RANGE.
NORTHERLY WINDS EXPECTED TO CONTINUE THROUGH THE NEXT COUPLE OF DAYS
AS CANADIAN HIGH PRESSURE EXPECTED TO SETTLE INTO THE UPPER GREAT
LAKES.

GITRO

&&

.MARINE...

SEASONABLY STRONG CANADIAN HIGH WILL BEGIN TO BUILD SOUTHWARD INTO
THE UPPER GREAT LAKES THURSDAY WITH TIGHTENING PRESSURE GRADIENT
ALLOWING FOR A STRENGTHENING NORTHERLY FLOW. WILL LIKELY SEE WINDS
APPROACHING 20-25 KNOT RANGE LATE TONIGHT INTO THURSDAY. GIVEN THE
STRAIGHT NORTH WINDS DOWN THE FULL FETCH OF THE LAKE WILL LIKELY SEE
WAVES BUILDING THURSDAY...PARTICULARLY OVER THE SOUTH PORTION OF THE
LAKE. AS THE HIGH BUILDS FARTHER SOUTH INTO THE AREA LOOK FOR WINDS
TO BEGIN TO DIMINISH WITH SEVERAL DAYS OF RELATIVELY LIGHT WINDS
DRIVEN LARGELY BY DIURNAL LAND/SEA BREEZE CIRCULATIONS.

IZZI

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.

&&
Hazardous weather outlook, Jun 27, 3:30 AM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 AM CDT WED JUN 27 2007

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-280930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 AM CDT WED JUN 27 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND THIS EVENING. NO
WIDESPREAD SEVERE WEATHER IS EXPECTED...BUT WIND GUSTS TO 50 MPH
WILL BE POSSIBLE ALONG WITH VERY HEAVY RAIN...WHICH MAY CAUSE
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS SOUTH OF INTERSTATE 80 THURSDAY.
NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF HEAVY RAIN AND FLOODING WILL BE APPRECIATED
TODAY AND TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-280930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 AM CDT WED JUN 27 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND THIS EVENING.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED THURSDAY THROUGH
FRIDAY MORNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, Jun 27, 9:36 AM CST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1036 AM CDT WED JUN 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     FLOOD            JOLIET                  41.53N 88.12W
06/26/2007                   WILL               IL   TRAINED SPOTTER

            MINOR FLOODING AT SEVERAL LOCATIONS AROUND JOLIET
            INCLUDING ST JOSEPH HOSPITAL...HOUBOLT AND I-80...AND
            CENTER STREET AND I-80.

0232 PM     HEAVY RAIN       4 NW COAL CITY          41.33N 88.33W
06/26/2007  M2.12 INCH       GRUNDY             IL   NWS EMPLOYEE

            2.12 INCHES OF RAIN MEASURED BETWEEN 200 AND 230 PM.

0239 PM     HEAVY RAIN       JOLIET                  41.53N 88.12W
06/26/2007  E0.75 INCH       WILL               IL   PUBLIC

            THREE QUARTERS OF AN INCH OF RAIN IN 20 MINUTES

0312 PM     HEAVY RAIN       ARLINGTON HEIGHTS       42.09N 87.98W
06/26/2007  M0.70 INCH       COOK               IL   TRAINED SPOTTER

            0.70 RAIN IN 15 MINUTES

0327 PM     HEAVY RAIN       JOLIET                  41.53N 88.12W
06/26/2007  M1.00 INCH       WILL               IL   TRAINED SPOTTER

            1 INCH OF RAIN IN 50 MINUTES FROM 221 PM TO 311 PM.

0330 PM     TSTM WND DMG     CHICAGO                 41.88N 87.63W
06/26/2007                   COOK               IL   EMERGENCY MNGR

            TREE LIMBS DOWN NORTHWEST SIDE.

0330 PM     TSTM WND DMG     LINCOLNWOOD             42.01N 87.73W
06/26/2007                   COOK               IL   LAW ENFORCEMENT

            3 TREES DOWN.

0332 PM     HEAVY RAIN       OTTAWA                  41.35N 88.84W
06/26/2007  M2.07 INCH       LA SALLE           IL   TRAINED SPOTTER

            BETWEEN 230 PM AND 330 PM.

0345 PM     FLOOD            CHICAGO                 41.88N 87.63W
06/26/2007                   COOK               IL   BROADCAST MEDIA

            SEVERAL INCHES OF WATER ON I-94 BETWEEN IRVING PARK AND
            DIVERSY.

0346 PM     FLOOD            CHICAGO                 41.88N 87.63W
06/26/2007                   COOK               IL   EMERGENCY MNGR

            5 INCHES OF WATER ON LAKE SHORE DRIVE NEAR MICHIGAN
            AVENUE AND OAK STREET.

0351 PM     HEAVY RAIN       2 NW LINCOLN PARK       41.95N 87.67W
06/26/2007  M3.09 INCH       COOK               IL   MESONET

            BETWEEN 145 AND 345 PM.

0355 PM     FLOOD            CHICAGO                 41.88N 87.63W
06/26/2007                   COOK               IL   AMATEUR RADIO

            3 TO 4 INCHES OF WATER ON THE GROUND AND STREETS FLOODED
            ON THE BORDER OF CHICAGO AND LINCOLNWOOD...NEAR DEVON AND
            MCCORMICK.

0355 PM     FLOOD            CHICAGO                 41.88N 87.63W
06/26/2007                   COOK               IL   AMATEUR RADIO

            12 INCHES OF WATER ON THE GROUND AND STREETS NEAR
            GRANVILLE AND MCCORMICK...AROUND 6100 NORTH.

0403 PM     HEAVY RAIN       1 N JOLIET              41.54N 88.12W
06/26/2007  M1.46 INCH       WILL               IL   MESONET

0409 PM     FLOOD            CHICAGO                 41.88N 87.63W
06/26/2007                   COOK               IL   AMATEUR RADIO

            1 FOOT OF STANDING WATER IN THE STREETS AT LINCOLN AND
            DEVON.

0426 PM     FLOOD            CHICAGO                 41.88N 87.63W
06/26/2007                   COOK               IL   BROADCAST MEDIA

            A FOOT OF WATER IN THE VIADUCT AT OAK STREET AND LAKE
            SHORE DRIVE. 2 CARS STUCK IN FLOOD WATER.

0504 PM     HEAVY RAIN       CHANNAHON               41.43N 88.22W
06/26/2007  M1.61 INCH       WILL               IL   NWS EMPLOYEE

            1.61 FELL IN CHANNAHON WITH THE AFTERNOON RAIN EVENT.

0628 PM     HEAVY RAIN       CHICAGO                 41.88N 87.63W
06/26/2007  E0.00 INCH       COOK               IL   NWS EMPLOYEE

            EXIT RAMPS FLOODED AND CLOSED AT IRVING PARK AND BELMONT
            EXITING THE KENNEDY EXP. EVERY EXIT VIADUCT ON LAKE SHORE
            DR FLOODED AND IMPASSIBLE FROM RANDOLPH ST NORTHWARD
            UNTIL HOLLYWOOD, NORTHBOUND TRAFFIC UNABLE TO EXIT LSD.
            SUV STALLED IN FLOOD WATERS WITH PERSON STILL IN AT ON
            LASALLE DR EXIT FROM LSD. MEDIA REPORTED.

&&

ALLSOPP

The radar

The Milwaukee radar (KMKX), 76 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flood, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lake

When
June 27, 1:30 PM CST
Where
Lake County, 2 mi W of Round Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.350, -88.139

Hail, Cook

When
June 27, 3:14 PM CST to 3:16 PM CST
Where
Cook County, Park Ridge
Measured
0.88 in hail
Reported by
Public
Coordinates
42.030, -87.870

Penny to nickel size hail reported at Touhy Road and Prospect Avenue.

Hail, Du Page

When
June 27, 3:19 PM CST to 3:21 PM CST
Where
Du Page County, Downers Grove
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.800, -88.000

Nickel size hail reported at Interstate 355 and Finley Road.

Flood, Du Page

When
June 27, 3:23 PM CST to 5:00 PM CST
Where
Du Page County, Addison
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.930, -87.980

Street flooding reported at Vista and Fullerton.

Flash Flood, Cook

When
June 27, 3:30 PM CST
Where
Cook County, Stone Park
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.900, -87.870

Two feet of water at Route 45 and Route 64.

Flood, Cook

When
June 27, 3:45 PM CST to 5:30 PM CST
Where
Cook County, Chicago
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.830, -87.650

Five inches of water covering Interstate 55 at Kedzie and Pulaski.

Thunderstorm Wind, Will

When
June 27, 4:10 PM CST
Where
Will County, 4 mi NE of Lockport
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.641, -87.995

Seven utility poles blown down at 151st Street and Creme Road in Homer Township.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39084, 43978, 39085, 39087, 39089, 39088, 39086.